Skip to main content

Advertisement

A case of generalized psoriasis-like skin lesions caused by rituximab use in a 14-years patient with systemic lupus erythematosus

Article metrics

  • 712 Accesses

Background

Use of biologics in rheumatological patients can provoke psoriasis «de novo». It is well known phenomenon for TNF-ingibitors. We reported a serious incident of psoriasis-like skin lesions caused by rituximab use in a child with systemic lupus erythematosus (SLE).

Case report

We have observed a 14-years-old female patient suffering from SLE during 4 years. She has, severe progressive nephritis with nephrotic syndrome (proteinuria 4 g/24 h), hematuria, hypoalbuminemia, high positive autoimmunity tests (ANA, anti DNA), IV class of lupus-nephritis by kidney biopsy. In the first year of disease the treatment of pulse therapy with methylprednisolone (MP) and cyclophosphamide was effective and resulted in remission of the disease. Relapse was developed after 4 years. MP Pulse therapy (6 procedures) was not successful. Rituximab therapy 375 mg/m2 (500 mg) was started. 2 days later the first infusion widespread papular rash without itching was appeared and persisting for 2 weeks. Then we observed febrile fever, widespread polymorphic rash (macular, papular, pustular, bullous), ESR 90 mm/hour, CRP 60 mg/l, proteinuria 3.7-4.1 g/24. Procalcitonin test was negative. Plating of pustules secretions was sterile. Skin biopsy revealed the phenomenon of hyperkeratosis, exfoliation of superficial layers of epidermis. Antibiotic and antihistamine therapy were ineffective. It was increased the dose of methylprednisolone to 1.3 mg/kg, cyclosporine A and topical skin steroids were added. Rituximab was canceled. The treatment was result in positive effects: reduction of proteinuria, hematuria and cutaneous manifestations.

figure1

Figure 1

Conclusions

Rituximab therapy in autoimmune diseases may induce unusual psoriasis-like reactions.

Author information

Correspondence to SR Rodionovskaya.

Rights and permissions

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Rodionovskaya, S., Nikishina, I., Tsymbal, I. et al. A case of generalized psoriasis-like skin lesions caused by rituximab use in a 14-years patient with systemic lupus erythematosus. Pediatr Rheumatol 9, P249 (2011) doi:10.1186/1546-0096-9-S1-P249

Download citation

Keywords

  • Systemic Lupus Erythematosus
  • Psoriasis
  • Proteinuria
  • Nephrotic Syndrome
  • Procalcitonin